I have been on Cymbalta for about 12 years. I recently went off because I am not depressed and thought why continue? It has been 3 months and I weaned myself off it. I cry everyday, I am a bitch on wheels and I am tired all the time. Is this the real me or should I go back on it?
Hi there. It is SO common for people to experience the "zaps" when discontinuing an SSRI, SNRI, or SNDRI, that people have been so desperate they have gone as far as opening capsules and removing however-many beads per day, and following a SLOW discontinuation.
I have found, however, (through 22 years of personal experience + a degree in psychology) that the zaps can be avoided almost entirely through the introduction of another antidepressant with similar qualities, and using a rather rapid step-down approach of the "offending" medication while titrating up the new medication to balance it out.
I was trying to quit Paxil (or maybe it was a different one? I'm sorry, it was so long ago I can't remember which AntiD it was specifically as I've been on sooooo many)... POINT BEING, I couldn't stop it, no matter measures I took. What I do remember is that my Dr. prescribed a short course of Zoloft. So, I stopped taking the nasty AntiD I needed to get off of and started Zoloft, and we used a step-down approach every two-to-three days of the "offending" drug, while using s step-UP-approach of Zoloft. Then, as I had only been on Zoloft for a very short period of time, I was able to rapidly titrate down, and just quit it. I did need to be on an antidepressant, but an entirely different class (we were going to see if norepinephrine could help me instead of serotonin (i.e. SNRI vs SSRI), and I was able to transition over to the new one with no zaps or side-effects, and get up to a therapeutic dose - from start to finish, within five weeks.
Later, I was on Cymbalta for about seven years, and we decided to stop it completely. My doctor used the same step-down approach using a step-up approach of Wellbutrin, and I never experienced a sungle zap or withdrawal symptom.
I don't know how to help someone who wants off the medication, but doesn't plan on taking something to replace it. If you were taking it for pain, perhaps see if Lyrica or Neurontin might serve as a substitute?
I don't know what meds match with what meds, but my Doctor proved to me that he knew what he was doing, which has come a long way for patient frustrations. I remember when Paxil first came out, and people who were trying to wean off of it we're having nightmare symptoms. Doctors refused to believe that their symptoms were real, and a website was created for people to share their experiences and offer support to one another. Thankfully, zaps have now become common knowledge that the phenomenon is very real, and quite disabling.
This is probably a very controversial subject, though, and you should strongly consider the advice of others. :) Meggie
If you were bitchey, irritable, fatigued, cried everyday and had aches and pains before Cymbalta then yes that is the real you. Other wise most your symptoms are from the withdrawal of Cymbalta. Others have noted that it has taken years to over come the symptoms of withdrawing from some antidepressants. It is subjective to each individual. It comes down to what you want your quality of life to be short or long term.
Best of Luck with what ever you decide :)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
How long do the initial side effects of cymbalta last? The headaches,nausea, fatigue , whirlybird b?
Posted 2 Jan 2010 • 16 answers
Posted 29 Mar 2010 • 2 answers
Posted 15 Apr 2012 • 2 answers
Posted 12 Aug 2013 • 4 answers
Posted 15 Dec 2015 • 3 answers